Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 179, NWS Dodge City, KS

June 29, 2014Lane County, Ness County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2014, 6:30 AM CDT for Lane County, Ness County, Scott County, Kansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2014, 6:30 AM CDT (11:30 UTC)
Expired
Jun 29, 2014, 7:30 AM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
70.0 mph

Counties Lane County, KS, Ness County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:50 AM CDTHAIL 0.886 Wsw Pendennis, KS
Jun 29, 7:25 AM CDTTSTM WND GST 607 Ssw Utica, KSA FEW SMALL TREE LIMBS WERE DOWN.
Jun 29, 7:25 AM CDTHAIL 0.7511 E Dighton, KS
Jun 29, 7:25 AM CDTHAIL 0.887 Ssw Utica, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS53 KDDC 291130
SVRDDC
KSC101-135-171-291230-
/O.NEW.KDDC.SV.W.0179.140629T1130Z-140629T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
630 AM CDT SUN JUN 29 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LANE COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN NESS COUNTY IN WEST CENTRAL KANSAS...
  EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 730 AM CDT

* AT 628 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTH OF PENDENNIS TO 7 MILES NORTH OF
  MANNING...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MANNING...HEALY...GRIGSTON...SHIELDS...PENDENNIS...AMY...UTICA...
  DIGHTON AND ALAMOTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 10013 3848 9996 3836 10088 3870 10107
      3870 10015
TIME...MOT...LOC 1131Z 302DEG 20KT 3877 10028 3863 10073

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH

$$

RUSSELL
2 follow-up statements
147 
WWUS53 KDDC 291210
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 AM CDT SUN JUN 29 2014

KSC171-291220-
/O.CAN.KDDC.SV.W.0179.000000T0000Z-140629T1230Z/
SCOTT KS-
710 AM CDT SUN JUN 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCOTT COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3869 10013 3848 9996 3839 10064 3870 10068
      3870 10015
TIME...MOT...LOC 1210Z 316DEG 26KT 3861 10002 3847 10047

$$

KSC101-135-291230-
/O.CON.KDDC.SV.W.0179.000000T0000Z-140629T1230Z/
NESS KS-LANE KS-
710 AM CDT SUN JUN 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LANE
AND NORTHWESTERN NESS COUNTIES UNTIL 730 AM CDT...

AT 707 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ARNOLD TO DIGHTON...AND MOVING SOUTHEAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
ALAMOTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 10013 3848 9996 3839 10064 3870 10068
      3870 10015
TIME...MOT...LOC 1210Z 316DEG 26KT 3861 10002 3847 10047

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH

$$

RUSSELL
776 
WWUS53 KDDC 291232
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
732 AM CDT SUN JUN 29 2014

KSC101-135-291241-
/O.EXP.KDDC.SV.W.0179.000000T0000Z-140629T1230Z/
NESS KS-LANE KS-
732 AM CDT SUN JUN 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LANE AND NORTHWESTERN
NESS COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER...NICKEL SIZE HAIL AND GUSTY WINDS TO AROUND 50 
MPH ARE STILL OCCURRING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DODGE CITY.

LAT...LON 3869 10013 3848 9996 3839 10064 3870 10068
      3870 10015
TIME...MOT...LOC 1210Z 316DEG 26KT 3861 10002 3847 10047

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:57 AM CDT, 33 minutes earlier.

Area forecast discussion, Jun 29, 5:57 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
557 AM CDT Sun Jun 29 2014

...UPDATED LONG TERM...

.SHORT TERM...(Today and tonight)
ISSUED AT 300 AM CDT SUN JUN 29 2014

Thunderstorms had developed across west central and northwest Kansas
after midnight as moist southerly flow has increased with the
development of a low level jet across western Kansas. SPC
mesoanalysis fields show a fairly unstable airmass over the low
level inversion with 3000+ j/kg of CAPE. In addition, 40-50 knots of
deep layer shear were also indicated which was helping sustain a few
supercell thunderstorms over northwest Kansas. The area of storms
was propagating eastward and should continue to do so through the
early morning hours as the low level jet gradually veers with time.
Overall the going pops forecast is not too bad but may need to tweak
pops up some more in a narrow band through central Kansas this
morning. Thunderstorms should diminish or move out of western Kansas
by mid to late morning.

Stratus that has developed across southwest Kansas should continue
into the morning hours per model soundings but expect this to be
scattering out in most areas by midday.

Through the next 24 hours, the axis of strong upper level flow is
progged to lift farther north into the northern Plains. The NAM
shows the low level jet redeveloping across western Kansas again
tonight. At this time, it appears that any thunderstorms that
develop on the nose of the low level jet again tonight should be
well north of I-70.

.LONG TERM...(Monday through Saturday)
ISSUED AT 555 AM CDT SUN JUN 29 2014

The main adjustment for the long term was an increase in probability
of precipitation from very late Monday through early Tuesday
timeframe. A mesoscale convective system appears likely for this
timeframe across western and especially central Kansas. Good
agreement in such a solution is found between the GFS, Ecmwf and
Nam. Following an MCS on Monday night, ridging will develop across
the western states with a broad area of surface high pressure over
the northern plains sinking into the central plains by Tuesday night
and into Wednesday. Temperatures will be significantly cool
(considering norm is now in excess of 90 degrees) for the first of
July. Most of the models forecast highs Tuesday and Wednesday
somewhere in the upper 70's to around 80 degrees at most due to this
cool advection.

The upper pattern through the week is one of an increasing ridge
aloft across the Rockies with deep northwest flow over the western
plains. This results in mainly dry conditions,with southerly surface
winds and low chances for poorly organized late day thunderstorms.
The AllBlend indicates nearly a linear rise in high temperates
through the week, reaching highs in the mid 90s by next Saturday.
Little chance for thunderstorms is evident beyond Wednesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 1226 AM CDT SUN JUN 29 2014

Scattered thunderstorms are expected to develop in a northwest to
southeast band from eastern Colorado across west central Kansas
after 07-08z. These storms could initially impact the Garden City
and Dodge City TAF sites before moving toward Hays toward morning.
The thunderstorms should move east out of western and central
Kansas by 15z. IFR to possible LIFR ceilings will impact mainly
the Garden City and Dodge City sites through mid morning as well,
with VFR conditions returning to the area by 18z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  72  97  66 /  10  10  30  60
GCK  92  70  94  65 /  10  10  30  60
EHA  99  70  98  66 /  10  10  30  60
LBL  98  73  99  67 /   0  10  40  60
HYS  90  71  92  65 /  50  10  10  60
P28  91  75  96  69 /  10  10  10  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Gerard
Hazardous weather outlook, Jun 29, 4:51 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SUN JUN 29 2014

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CDT SUN JUN 29 2014 /351 AM MDT SUN JUN 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS WILL MOVE THROUGH THE AREA FROM
WAKEENEY AND NESS CITY THROUGH HAYS AND LACROSSE DURING THE EARLY
MORNING HOURS. THERE WILL BE A LIMITED THREAT FOR QUARTER SIZE
HAIL ALONG WITH BRIEF PERIODS OF HEAVY RAIN WITH THESE STORMS. THE
STORMS WILL BE MOVING OUT OF CENTRAL KANSAS BY MID MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER
TERRAIN OF SOUTHEAST COLORADO AND MOVE EAST ACROSS SOUTHWEST
KANSAS MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

A FEW CALLS TO SPOTTERS NORTH OF HIGHWAY 96 MAY BE NEEDED THIS MORNING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 29, 3:17 AM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 AM CDT SUN JUN 29 2014

KSZ030-044-045-290930-
LANE-NESS-TREGO-
317 AM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE...NORTHWESTERN
NESS AND SOUTHWESTERN TREGO COUNTIES...

AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENDENNIS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3868 9975 3842 10010 3870 10053 3871 10051
      3870 10016 3888 10016
TIME...MOT...LOC 0817Z 288DEG 11KT 3871 10030

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:17 AM CDTSpecial Weather StatementDDCNess73 min
Jun 29, 6:00 AM CDTSevere Thunderstorm WarningDDCTrego60 min
Jun 29, 7:07 AM CDTSpecial Weather StatementDDCTrego53 min
Jun 29, 7:16 AM CDTFlash Flood WarningDDCTrego3 hr
Jun 29, 7:30 AM CDTSpecial Weather StatementDDCNess60 min
Jun 29, 7:37 AM CDTSpecial Weather StatementDDCStafford38 min
Jun 29, 7:45 AM CDTFlash Flood WarningDDCLane, Ness3 hr
Jun 29, 7:53 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness39 min
Jun 29, 8:33 AM CDTSpecial Weather StatementDDCPawnee42 min
Jun 29, 9:49 AM CDTRiver Flood WarningDDCTrego49 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.